Wisconsin, 2007

Damaging Wind in Wisconsin, October 18, 2007

October 18, 2007 · NWS ARX · 1 event in 1 county or zone

During the afternoon of October 18, scattered thunderstorms moved across north central Wisconsin. Law enforcement officials reported some trees down by thunderstorm winds near Chelsea.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the afternoon of October 18, scattered thunderstorms moved across north central Wisconsin. Law enforcement officials reported some trees down by thunderstorm winds near Chelsea.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 18, 10:40 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 18, 10:40 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 AM CDT THU OCT 18 2007

.UPDATE...THIS AFTERNOON

MODELS CONTINUE TO SHOW THAT THE SURFACE LOW WILL CONTINUE TO
DEEPEN AS IT MOVES NORTHEAST ACROSS EAST CENTRAL AND NORTHEAST
MINNESOTA THIS AFTERNOON. THE COLD FRONT ASSOCIATED WITH THIS
SYSTEM WILL MOVE EAST INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA
AFTER 4 PM THIS AFTERNOON. SATELLITE IS SHOWING SOME BREAKS IN THE
CLOUDS AHEAD OF THIS FRONT. THIS IS ALLOWING THE TEMPERATURES
TO CLIMB INTO THE UPPER 60S LATE MORNING. THE NAM/WRF SHOWS THAT
SHOWS A POTENTIAL VORTICITY MAXIMUM SLIDING INTO SOUTHERN
WISCONSIN AND THIS WILL LIKELY ENHANCE THE LIFT ACROSS THE AREA.
AT THIS TIME...IT APPEARS THAT THERE MAY STILL BE A SMALL CHANCE
OF SEVERE WEATHER THIS AFTERNOON GENERALLY EAST OF THE MISSISSIPPI
RIVER WHERE THE INSTABILITY AND LIFT WILL BE THE GREATEST BETWEEN
2 PM AND 6 PM. MAIN SEVERE WEATHER THREATS WILL BE WIND AND HAIL.
HOWEVER AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT.

&&

.PREV DISCUSSION... /ISSUED 330 AM CDT THU OCT 18 2007/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...RAIN CHANCES TODAY INTO FRI
NIGHT...WIND ON FRIDAY...TEMPERATURES THROUGH THE PERIOD.

06Z DATA ANALYSIS HAD A 987MB LOW CENTERED NEAR LINCOLN NEB WITH ITS
CIRCULATION COVERING MUCH OF THE CENTRAL CONUS. WV IMAGERY SHOWED
STRONG SHORTWAVES ROUNDING THE BASE OF THE UPPER TROUGH WITH THE
UPPER LOW CLOSING OFF/DEEPENING OVER EASTERN NEB. GREATEST 3HR
PRESSURE FALLS OF 5 TO 6MB WERE OVER THE FORECAST AREA...UNDER
STRONG DIVERGENCE/DIFFLUENCE ALOFT AHEAD OF THE DEEPENING UPPER
TROUGH. FOG-PRODUCT/IR IMAGERY SHOWED A BROAD CIRCULATION OF CLOUDS
ACROSS THE UPPER MIDWEST AHEAD OF THE SFC/UPPER LOW. AREA RADARS
SHOWED ONE BAND OF RAIN LIFTING INTO NORTHERN WI...ON NOSE OF 850MB
MOISTURE TRANSPORT AND TROWAL. ANOTHER BAND OF RAIN DEVELOPING/LIFT
NORTH ACROSS IA...IN AREA OF STRONG PV ADVECTION AHEAD OF SHORTWAVE
ENERGY ROUNDING THE BASE OF THE TROUGH.

18/00Z NAM/GFS LOOK TO HAVE INITIALIZED QUITE WELL AND OFFER RATHER
SIMILAR SOLUTIONS FOR TODAY THRU SAT NIGHT. DPROG/DT OF 500MB HGTS
AT 18/00Z SHOWED NAM/GFS RUNS OF 16/00Z AND 17/00Z VERIFIED QUITE
WELL ACROSS NOAM...WITH SLIGHT EDGE TO NAM ON THE STRENGTH OF THE
TROUGH/DEVELOPING UPPER LOW OVER THE CENTRAL CONUS. THRU 36HRS
TREND IS A BIT STRONGER...FASTER...FURTHER NORTH WITH THE UPPER LOW
AS IT LIFTS TO NEAR THE WEST END OF LK SUPERIOR BY 12Z FRI. FOR 36-
60HRS GFS SHOWS THE BETTER RUN-TO-RUN CONSISTENCY WITH NAM TRENDING
TOWARD IT AS THE LOW LIFTS TO NEAR JAMES BAY AND TROUGHING MOVES
INTO THE EASTERN CONUS. FOR 60-84HRS TREND IS A BIT WEAKER/FASTER
WITH THE NEXT SHORTWAVE ENERGY/TROUGH MOVING THRU THE ROCKIES...BUT
GFS DOES SHOW REASONABLE RUN-TO-RUN CONSISTENCY OVER THE WESTERN
CONUS IN THIS TIME-FRAME. CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED
GFS A BIT BETTER WITH STRENGTH/POSITION OF THE SFC LOW OVER EASTERN
NEB. PER WV IMAGERY...GFS LOOKED TO HAVE A SLIGHT EDGE ON SHORTWAVE
DETAILS ACROSS THE CENTRAL CONUS TO EASTERN PAC. WIND PROFILER AND
VAD WIND PROFILE DATA SHOWED BOTH NAM/GFS GOOD AT 850/700MB...BUT
GFS SLIGHTLY BETTER AT 500MB. A BLEND OF NAM/GFS LOOKED BEST WITH
00Z-06Z PRECIP ACROSS THE CONUS. OVERALL APPEARS GFS WOULD BE MODEL
OF CHOICE THIS CYCLE...BUT WITH SOLUTIONS SIMILAR FAVORING ONE OVER
THE OTHER HAS LITTLE IMPACT ON THE SENSIBLE WEATHER TODAY THRU FRI
NIGHT. FORECAST CONFIDENCE ON THE GOOD SIDE THIS CYCLE.

FOR THE SHORT TERM...STRONG SHORTWAVE/PV ADVECTION ROTATES ACROSS
THE AREA CENTERED ON 12Z THIS MORNING. COUPLED 300MB JET STRUCTURE
AS WELL FOR PLENTY OF LIFT/DIVERGENCE ALOFT...AT LEAST EARLY ON
THIS MORNING. BEST FORCING/LIFT ROTATE NORTH OF THE AREA BY LATE
MORNING...FOR WHAT SHOULD BE A BREAK FROM THE RAIN AROUND MID-DAY.
SECONDARY 850-700MB TROUGH AXIS ALONG WITH SOME 850-700MB THETA-E
AND FN CONVERGENCE ROTATE INTO THE AREA FOR THE MID-LATE AFTERNOON
HOURS. OPTED TO KEEP CATEGORICAL POPS THRU THE DAY FOR SIMPLICITY
WITH NOW-CAST HANDLING DETAILS/NUANCES OF RAIN BANDS ACROSS THE
AREA. FEW HOUR BREAKS BETWEEN HEAVIER RAIN BANDS SHOULD KEEP ANY
WATER/FLOODING ISSUES TO A MINIMUM TODAY. HAVE DOUBTS ABOUT SPC
SLIGHT RISK SVR ACROSS THE AREA TODAY. GREATER INSTABILITY WILL BE
EAST/SOUTH OF THE AREA...WHERE DRY PUNCH AROUND THE SOUTHEAST SIDE
OF THE MID-LEVEL LOW MAY ALLOW FOR SOME CLEARING AND BETTER DIURNAL
WARMING. BOTH NAM/GFS INDICATE 0-6KM BULK SHEAR FAVORABLE FOR
STRONG/SVR STORMS TO JUST CLIP THE SOUTHEAST END OF THE FORECAST
AREA THIS AFTERNOON. APPEARS ANY ORGANIZED SVR THREAT TODAY
ALONG/EAST OF A KDBQ-KISW LINE. SFC/UPPER LOW CONTINUE TO LIFT
NORTHEAST TONIGHT TOWARD WEST END OF LK SUPERIOR...WITH DEFORMATION
BAND OF PRECIP WRAPPING AROUND THE LOW AND SOUTHEAST ACROSS THE
AREA. CONTINUED THE CATEGORICAL RAIN CHANCES OVER MOST OF THE
FORECAST AREA TONIGHT. DEEPER MOISTURE AND WEAK CONVERGENCE FOR LIFT
SLOWLY MOVE EAST ACROSS THE FORECAST AREA FRI AS THE VERTICALLY
STACKED LOW LIFTS INTO ONT. CONTINUED LIKELY POPS ACROSS THE
NORTHEAST HALF OF THE FORECAST AREA FRI...WITH MODEL SOUNDINGS
INDICATING SOME WEAK INSTABILITY IN THE SFC-700MB LAYER. STRONG
WINDS A CONCERN ON FRI AS LOW LIFTS INTO SOUTHERN ONT AND TIGHTER
GRADIENT ON THE SOUTHWEST SIDE OF THE LOW MOVES ACROSS THE AREA.
STEEP SFC-850MB LAPSE RATES AND 850MB WINDS IN THE 40-45KT RANGE
FAVORABLE FOR STRONG/GUSTY WINDS ON FRI. THE NEGATIVES ARE THE
EXPECTED CLOUD COVER AND WEAK LIFT/UPWARD MOTION IN THE DEFORMATION
BAND VS. SUBSIDENCE FOR DOWNWARD FLUX OF MOMENTUM. INCREASED WINDS/
WIND GUSTS FRI...AND MAY YET NEED INCREASE THESE MORE AND POST A
WIND ADVISORY FOR PARTS OF THE AREA ON FRI. SYSTEM CONTINUES TO PULL
AWAY FRI NIGHT WITH PRECIP ENDING...GRADIENT RELAXING AND CLOUDS
DECREASING. RIDGING AT THE SFC/ALOFT STILL ON TRACK TO BUILD ACROSS
THE REGION SAT...FOR WHAT SHOULD BE A MOSTLY SUNNY/PARTLY CLOUDY AND
SEASONABLY MILD DAY. RIDGING ALOFT AGAIN APPEARS TO BE SHORT-LIVED
AS THE NEXT TROUGH MOVES THRU THE ROCKIES...HGTS LOWER ACROSS THE
NORTHERN PLAINS AND UPPER LEVEL MOISTURE INCREASE OVER THE REGION
ALREADY SAT NIGHT.

FAVORED BLEND OF GUIDANCE HIGHS/LOWS TODAY/TONIGHT. GUIDANCE HIGHS
FOR FRI SIMILAR AND LOOK GOOD. WITH CLOUDS AND SOME WIND...FAVORED
WARMER OF GUIDANCE LOWS FRI NIGHT. WITH PLENTY OF SUNSHINE AND
DEVELOPING SOUTH WINDS SAT...FAVORED WARMER OF GUIDANCE HIGHS.
RAISED LOWS A BIT SAT NIGHT...TOWARD GFS MEX MOS VALUES...WITH SOME
SOUTH WINDS AND INCREASING HIGH CLOUDS.

LONG TERM...SUNDAY THROUGH WEDNESDAY

17/00Z MEDIUM RANGE MODELS A BIT AT ODDS ALREADY BY SUN...GFS
FASTER..ECMWF SLOWER AS THE NEXT SFC/UPPER LEVEL TROUGH SLIDES INTO
THE REGION. THE GFS/ECMWF DIFFERENCES CONTINUE TO SLOWLY INCREASE
FOR MON/WED...AS GFS MORE PROGRESSIVE WITH THE TROUGH INTO THE
EASTERN CONUS WHILE ECMWF SPLITS THE FLOW AND DEVELOPS/LINGERS AN
UPPER LOW OVER THE SOUTHWESTERN CONUS. ECMWF REMAINS CONSISTENT
WITH ITS EARLIER RUNS...WHILE GFS GETS SUPPORT FROM UKMET AND ITS
ENSEMBLE MEAN. DIFFICULT TO SAY WHICH IS MORE CORRECT HERE...THUS
FORECAST CONFIDENCE BELOW AVERAGE. LEFT SMALL -SHRA CHANCES IN
SUN NIGHT/MON GRIDS AS IS FOR NOW. NEAR/ABOVE NORMAL TEMPS FOR
SUN-WED ALSO LOOK WELL TRENDED/COLLABORATED FOR NOW.

AVIATION...

DEEP SURFACE LOW PRESSURE EXPECTED TO MOVE FROM ERN NEBRASKA INTO
NRN MN BY LATER THIS AFTERNOON. LARGE RAIN SHIELD EXPECTED TO BE
ACROSS BOTH TAF SITES AT 12Z AS LAST SHORTWAVE TROUGH ROTATES
THROUGH THE AREA. RAIN WILL BE DECREASING IN AREAL COVERAGE/
INTENSITY AFTER 12Z AS MID LEVEL DRYING SURGES INTO AREA. WIDE ARRAY
OF CEILINGS EXPECTED UNDER THIS DRY SLOT...WITH PATCHES OF
MVFR/IFR...AND EVEN VFR CEILINGS. SHOULD SEE MORE COVERAGE OF MVFR
THAN ANYTHING...AND WILL TREND FORECAST THIS WAY. SHOWER COVERAGE
LIKELY TO BE MORE SCATTERED IN NATURE FOR THE BULK OF THE UPCOMING
TAF CYCLE. THOUGH IT WILL LIKELY RAIN AT BOTH SITES AT VARYING
TIMES...TIMING LOCATION/INTENSITY OF THESE SMALLER SCALE
PRECIPITATION AREAS IN THE MOIST CYCLONIC FLOW WILL BE VERY
DIFFICULT. PLAN WILL BE TO BACK DOWN OF OFF PREVAILING RAIN WORDING
AS THE DAY WEARS ON...AND GO MORE VCSH. SOUTHERLY SFC WINDS WILL
TURN SWLY AND THEN WLY THROUGH TAF PERIOD AS SURFACE LOW SHIFTS
NORTH/EAST OF AREA.

ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

LONG/SHORT TERM...RRS
UPDATE...BOYNE
Hazardous weather outlook, Oct 18, 11:00 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 PM CDT THU OCT 18 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1200 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH
EAST CENTRAL AND NORTHEAST MINNESOTA THIS AFTERNOON. THERE WILL BE
LIKELY ENOUGH INSTABILITY FOR A FEW THUNDERSTORMS TO DEVELOP THIS
AFTERNOON ACROSS THE AREA. A FEW OF THESE STORMS MAY BECOME SEVERE
ACROSS WISCONSIN BETWEEN 2 PM AND 6 PM. THE MAIN SEVERE THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS. HOWEVER AN ISOLATED TORNADO CANNOT
BEING COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY BETWEEN 2 PM AND 6 PM ACROSS
WESTERN WISCONSIN THIS AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

The radar

The La Crosse radar (KARX), 176 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
October 18, 1:07 PM CST
Where
Taylor County, 3 mi WNW of Chelsea
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
45.297, -90.377

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 60589.